Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 710, NWS Norman, OK

November 6, 1996Garvin County, McClain County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Nov 6, 1996, 6:38 PM CST for Garvin County, McClain County, Oklahoma. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Nov 6, 1996, 6:38 PM CST (00:38 UTC)
Expired
Nov 6, 1996, 7:30 PM CST
In force
52 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garvin County, OK, McClain County, OK

The radar

The Norman radar (KTLX), 54 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 6:55 PM CSTHail 0.75Paoli, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1996-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1996-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-136 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 070040
SVROKC
OKC087-049-070130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
638 PM CST WED NOV 06 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CST FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     SOUTHERN MC CLAIN

IN SOUTHEASTERN OKLAHOMA
     GARVIN

INCLUDING THE FOLLOWING LOCATIONS
     ANTIOCH...FOSTER...MAYSVILLE...PAOLI...PURCELL...PURDY...
     ROSEDALE...WAYNE AND WHITEBEAD

AT 638 PM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST
SOUTHWEST OF MAYSVILLE IN GARVIN COUNTY. 

THE STORM WAS MOVING NORTHEAST AT 50 MPH.

HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.


LAT...LON 3492  9705 3458  9752 3472  9765 3503  9737
          3493  9725
CS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 3:38 PM CST, 3 hours earlier.

Area forecast discussion, Nov 6, 3:38 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
330 PM CST WED NOV 6 1996

LEADING EDGE OF COLD FRONT IS STILL MOVING SLOWLY SOUTHEASTWARD BUT
IS BECOMING VERY SHALLOW.  PRECIP IS TRAINING ALONG THE STALLED
BOUNDARY ALOFT WHERE THERE IS ENOUGH LIFT.  DO NOT EXPECT PRECIP TO
MOVE MUCH UNTIL UPPER WAVE LIFTS OUT LATER TONIGHT.  WILL ISSUE A
FLASH FLOOD WATCH FOR AREAS ALONG AND SOUTHEAST OF CURRENT
LINE OF STORMS.  RISK OF SEVERE IS SLIGHT WITH THE POSSIBLITY OF
HAIL...BUT MAIN CONCERN IS HEAVY RAIN.  TEMPS MODERATED BY CLOUDS
TONIGHT THEN CLEARING TOMORROW.

FCSTID = 10
OKC   37  56  32  63 /  90   0   0   0
HBR   37  58  32  64 /  30   0   0   0
SPS   42  60  35  65 /  60   0   0   0
GAG   31  58  29  64 /  20   0   0   0
PNC   37  56  32  63 /  30   0   0   0
DUA   46  54  37  64 /  90  20   0   0

.OKC...
OK...FLASH FLOOD WATCH TONIGHT OKZ028>032-039>043-045>053.
TX...NONE.

In the hours before

Local storm report, Nov 6, 1:55 PM CST, 4 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
155 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 PM    4 SE CARNEY                OK  0.88 INCH HAIL
11/06/96   LINCOLN

MCCLURE
Local storm report, Nov 6, 2:12 PM CST, 4 hours 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
215 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    OKLAHOMA CITY              OK  FLOODING
11/06/96   OKLAHOMA                       3.20 INCHES OF RAIN
                                          MEASURED SINCE 7 AM CST
                                          JUST NORTH OF JONES.
                                          WATER COVERING SEVERAL
                                          ROADS BETWEEN JONES AND
                                          ARCADIA ALONG THE INTERSECTION
                                          OF 164TH STREET AND HIWASSEE.

MCCLURE
Local storm report, Nov 6, 2:15 PM CST, 4 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
215 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    OKLAHOMA CITY              OK  FLOODING
11/06/96   OKLAHOMA                       3.20 INCHES OF RAIN
                                          MEASURED SINCE 7 AM CST
                                          JUST NORTH OF JONES.
                                          WATER COVERING SEVERAL
                                          ROADS BETWEEN JONES AND
                                          ARCADIA ALONG THE INTERSECTION
                                          OF 164TH STREET AND HIWASSEE.

MCCLURE
Local storm report, Nov 6, 3:00 PM CST, 3 hours 38 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
300 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MIDWEST CITYY              OK  STREET FLOODING
11/06/96   OKLAHOMA                       SOUTHEAST 15TH AND MIDWEST HES
                                          BLVD. WATER TO BOTTOM OF CAR
                                          DOORS.

J
Local storm report, Nov 6, 3:00 PM CST, 3 hours 38 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
300 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MIDWEST CITY               OK  STREET FLOODING
11/06/96   OKLAHOMA                       SOUTHEAST 15TH AND MIDWEST
                                          BLVD. WATER TO BOTTOM OF CAR
                                          DOORS.

J
Local storm report, Nov 6, 3:02 PM CST, 3 hours 36 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
300 PM CST WED NOV 06 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MIDWEST CITY               OK  STREET FLOODING
11/06/96   OKLAHOMA                       SOUTHEAST 15TH AND MIDWEST
                                          BLVD. WATER TO BOTTOM OF CAR
                                          DOORS.

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 6:56 PM CSTFlash Flood WarningOUNPottawatomie3 hr
Nov 6, 7:00 PM CSTSevere Thunderstorm WarningOUNPottawatomie45 min
Nov 6, 8:29 PM CSTSevere Thunderstorm WarningOUNCarter46 min
Nov 6, 8:32 PM CSTFlash Flood WarningOUNBryan4 hr
Nov 6, 8:38 PM CSTSevere Thunderstorm WarningOUNPushmataha52 min
Nov 6, 9:53 PM CSTFlash Flood WarningOUNAtoka, Choctaw, Pushmataha3 hr
Nov 7, 12:25 AM CSTFlash Flood WarningOUNAtoka, Bryan, Choctaw, Pushmataha4 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.